Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 97, NWS Salt Lake City, UT

September 15, 2006Carbon County, Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 15, 2006, 3:56 PM MDT for Carbon County, Duchesne County, Utah. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2006, 3:56 PM MDT (21:56 UTC)
Expired
Sep 15, 2006, 5:00 PM MDT
In force
64 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Carbon County, UT, Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 222 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 4:05 PM MDTHAIL 0.753 Nw Price, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 12:58 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 152157
SVRSLC
UTC007-013-152300-
/O.NEW.KSLC.SV.W.0097.060915T2156Z-060915T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT FRI SEP 15 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CARBON COUNTY IN UTAH...
  SOUTHERN DUCHESNE COUNTY IN UTAH...

* UNTIL 500 PM MDT.

* AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF PRICE...AND WAS MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRICE AND WELLINGTON AROUND 405 PM MDT...
  HELPER AROUND 410 PM MDT.

ADDITIONAL SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING PING PONG 
BALL SIZE HAIL...WILL CONTINUE TO IMPACT NORTH CENTRAL CARBON AND 
SOUTHERN DUCHESNE COUNTIES. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3946 11106 3946 11045 4003 11010 4008 11067

$$

SEAMAN
1 follow-up statement
000 
WWUS55 KSLC 152214
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MDT FRI SEP 15 2006

UTC007-013-152300-
/O.CON.KSLC.SV.W.0097.000000T0000Z-060915T2300Z/
CARBON UT-DUCHESNE UT-
412 PM MDT FRI SEP 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHERN DUCHESNE AND CENTRAL CARBON COUNTIES...

AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PRICE...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRICE THROUGH 420 PM MDT. 
  RURAL NORTHERN CARBON COUNTY AT 430 PM MDT
  RURAL SOUTHERN DUCHESNE COUNTY AT 430 PM MDT

HAIL UP TO THE SIZE OF PENNIES HAS BEEN REPORTED IN CARBONDALE WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY
EVENING FOR CARBON AND DUCHESNE COUNTIES.

LAT...LON 3946 11106 3946 11045 4003 11010 4008 11067

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 11:03 AM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 15, 11:03 AM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1103 AM MDT FRI SEP 15 2006

.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WILL MOVE INTO THE
NORTHERN GREAT BASIN TONIGHT. THE ASSOCIATED COLD FRONT WILL SWEEP
SOUTH ACROSS UTAH LATE THIS AFTERNOON THROUGH EARLY SATURDAY. HIGH
PRESSURE ALOFT WILL RETURN EARLY NEXT WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS THAT BROUGHT SIGNIFICANT
RAINFALL TOTALS TO MANY LOCATIONS ACROSS THE STATE HAVE DECREASED
IN COVERAGE THIS MORNING...WITH SCATTERED SHOWERS AND
THUNDERSTORMS REMAINING ACROSS NORTHERN UTAH. THIS BREAK IN THE
ACTION WILL BE SHORT LIVED AS THE WELL ADVERTISED PACIFIC STORM
SYSTEM APPROACHES THE AREA. MODELS IN GOOD AGREEMENT THAT COVERAGE
WILL INCREASE THIS AFTERNOON AS THE UPPER TROUGH AND JET MAX CURRENTLY
OVER WESTERN NEVADA MOVE INTO WESTERN UTAH. ASSOCIATED COLD FRONT
EXTENDING FROM SOUTHERN OREGON TO WESTERN MONTANA WILL MOVE
THROUGH BEGINNING LATE THIS AFTERNOON...REACHING THE UT/AZ BORDER BY
TOMORROW AFTERNOON. DRAMATIC COOLING EXPECTED AS THE FRONT MOVES
THROUGH...WITH -4 TO -6C 700 MB TEMPS OVER NORTHERN UTAH.

SNOW LEVELS SHOULD DROP TO AROUND 8000 FT IN NORTHERN UTAH WITH
THE PASSAGE OF THE COLD FRONT...AND SOME AREAS IN THE HIGHER
ELEVATIONS COULD SEE UP TO 4-6 INCH ACCUMULATIONS FRIDAY NIGHT
INTO SATURDAY MORNING. DUE TO IT BEING THE FIRST EVENT OF THE
SNOW SEASON...HAVE GONE AHEAD AND ISSUED A SNOW ADVISORY FOR THE
WASATCH AND UINTA MOUNTAINS. PRECIPITATION WILL BE ALL RAIN IN
THE VALLEYS...THOUGH THE BENCHES COULD BRIEFLY SEE RAIN MIXED
WITH SNOW IN HEAVIER PRECIPITATION. MOST OF THE PRECIPITATION IN
THE VALLEYS WILL BE DONE BY SATURDAY AFTERNOON...THOUGH SHOWERS
COULD LINGER IN THE MOUNTAINS THROUGH SATURDAY EVENING.

WINDS HAVE ALREADY PICKED UP AHEAD OF THE STORM SYSTEM...AND THEY
SHOULD INCREASE FURTHER THIS AFTERNOON. LATEST NAM AND GFS SHOW
STRONGER 700 MB FLOW THIS AFTERNOON THAN INDICATED IN PREVIOUS
RUNS...50 TO 55 KTS OVER SOUTHERN UTAH...AND THIS SHOULD TRANSLATE
INTO STRONG WINDS AT THE SURFACE. NAM MOS PREDICTS 35 KT SUSTAINED
WINDS AT MILFORD AND 25 KT WINDS AT HANKSVILLE...NORMALLY NOT A
WINDY AREA. BECAUSE OF THIS...HAVE EXPANDED WIND ADVISORY INTO THE
MAJORITY OF SOUTHERN AND CENTRAL UTAH UNTIL 10PM. WINDS WILL
DECREASE AS THE COLD FRONT MOVES INTO THE AREA. RED FLAG WARNING
REMAINS IN EFFECT FOR THE FAR SOUTHWESTERN VALLEYS AS RELATIVE
HUMIDITIES COULD REACH CRITICAL VALUES THERE.

HAVE UPDATED THE FORECAST TO DECREASE POPS THIS MORNING OVER THE
UINTAS AND NORTHERN WASATCH MOUNTAINS THIS MORNING AND TO ADD
HIGHLIGHTS.

&&

.AVIATION...PRECIPITATION HAS MOSTLY ENDED AT KSLC THIS
MORNING...WITH ONLY ISOLATED SHOWERS REMAINING...AND CEILINGS ARE
EXPECTED TO GENERALLY REMAIN AT OR ABOVE 7000 FT FOR THE NEXT FEW
HOURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON...KEEPING CEILINGS BELOW 7000 FT...AND CONDITIONS MAY
DROP TO MVFR IN THE HEAVIER STORMS. CURRENTLY BELIEVE THAT A 40
PERCENT CHANCE OF MVFR EXISTS BETWEEN 00Z AND 06Z. SOUTH WINDS
WILL PICK UP WITHIN THE NEXT COUPLE OF HOURS AHEAD OF THE
APPROACHING COLD FRONT...WHICH IS EXPECTED TO PASS THROUGH KSLC
AROUND 22Z...BUT COULD ARRIVE AS LATE AS 00Z.

&&

.FIRE WEATHER...WIDESPREAD RAIN OCCURRED THURSDAY ACROSS THE
DISTRICT. EVEN MOST AREAS OF THE EASTERN DESERT BASINS RECEIVED A
HUNDREDTH OR MORE OF RAINFALL. SOME MOUNTAIN RAWS RECEIVED OVER AN
INCH OF RAIN. THE WARMEST AND DRIEST AREA FOR TODAY WILL BE
RESTRICTED TO UTAH/S DIXIE WHERE THE RED FLAG WARNING IS IN EFFECT.
HOWEVER...IT WILL BE WINDY ACROSS ALL OF SOUTHERN UTAH TODAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 10 PM FRIDAY FOR UTZ013>021.

     RED FLAG WARNING UNTIL MIDNIGHT SATURDAY FOR UTZ439.

     SNOW ADVISORY FROM 6 PM FRIDAY TO 6 AM SATURDAY FOR UTZ007>009.

WY...NONE.

&&

PUBLIC/AVIATION...TRAPHAGAN/HALL
FIRE WEATHER...GIBSON
Hazardous weather outlook, Sep 15, 11:27 AM MDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1127 AM MDT FRI SEP 15 2006

UTZ001>006-010>012-WYZ021-161730-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SOUTHWEST WYOMING-
1127 AM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY COLD AIRMASS ASSOCIATED WITH A PACIFIC STORM
SYSTEM WILL MOVE OVER THE AREA LATER THIS AFTERNOON. WINDS WILL
INCREASE LATE THIS MORNING AND BRING BREEZY TO WINDY CONDITIONS TO
THE AREA AHEAD OF A COLD FRONT. A MOIST AIRMASS WILL CONTINUE TO
MOVE OVER THE AREA BRINGING ADDITIONAL PRECIPITATION TO THE AREA THIS
AFTERNOON AND TONIGHT. THE NORTHERN MOUNTAINS OF UTAH WILL ALSO SEE
ITS FIRST SNOWFALL OF THE SEASON TONIGHT. RAIN MAY MIX WITH SNOW DOWN
TO 6000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD PRECIPITATION WILL CONTINUE OVER THE AREA THROUGH EARLY
SATURDAY. MUCH COLDER TEMPERATURES WILL SPREAD ACROSS ALL OF
NORTHERN UTAH AND SOUTHWEST WYOMING FOR SATURDAY. PARTIAL CLEARING
SATURDAY NIGHT COULD BRING AREAS OF FROST ON SUNDAY MORNING.

DRIER AND MILDER CONDITIONS WILL RETURN FOR THE EARLY PART OF NEXT
WEEK. ADDITIONAL PRECIPITATION AND COOLER TEMPERATURES COULD
AFFECT THE AREA AGAIN FOR THE MIDDLE PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ007>009-161730-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-
1127 AM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY COLD AIRMASS ASSOCIATED WITH A PACIFIC STORM
SYSTEM WILL MOVE OVER THE AREA LATER THIS AFTERNOON AND BRING THE
FIRST SNOWFALL OF THE SEASON TO THE NORTHERN MOUNTAINS. WINDS WILL
INCREASE LATE THIS MORNING AND BRING BREEZY TO WINDY CONDITIONS TO
THE AREA AHEAD OF A COLD FRONT. A MOIST AIRMASS WILL CONTINUE TO
MOVE OVER THE AREA BRINGING ADDITIONAL PRECIPITATION TO THE AREA
THIS AFTERNOON AND TONIGHT. TOTAL SNOWFALL ACCUMULATIONS WILL
GENERALLY BE 2 TO 6 INCHES IN MOST AREAS...BUT LOCALLY HIGHER
AMOUNTS CAN BE EXPECTED ESPECIALLY ON THE WESTERN-FACING SLOPES.
RAIN MAY MIX WITH SNOW DOWN 6000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD PRECIPITATION WILL CONTINUE OVER THE AREA THROUGH EARLY
SATURDAY. MUCH COLDER TEMPERATURES WILL SPREAD ACROSS ALL OF
NORTHERN UTAH FOR SATURDAY. PARTIAL CLEARING SATURDAY NIGHT COULD
BRING AREAS OF FROST ON SUNDAY MORNING.

DRIER AND MILDER CONDITIONS WILL RETURN FOR THE EARLY PART OF NEXT
WEEK. ADDITIONAL PRECIPITATION AND COOLER TEMPERATURES COULD
AFFECT THE AREA AGAIN FOR THE MIDDLE PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ013>021-161730-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
1127 AM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY COLD AIRMASS ASSOCIATED WITH A PACIFIC STORM
SYSTEM WILL MOVE OVER THE AREA LATER THIS AFTERNOON. WINDS WILL
INCREASE LATE THIS MORNING AND BRING WINDY CONDITIONS TO THE AREA
AHEAD OF A COLD FRONT. SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH
WITH GUSTS TO NEAR 45 MPH WILL DEVELOP OVER THE VALLEYS TODAY WITH
SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 60 MPH
DEVELOPING LATE THIS MORNING. ALSO...THE NORTHERN MOUNTAINS OF
UTAH WILL SEE ITS FIRST SNOWFALL OF THE SEASON TONIGHT AS WELL
WITH RAIN AND SNOW MIXING DOWN TO 6000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL SWEEP SOUTH ACROSS SOUTHERN UTAH SATURDAY.
COLDER TEMPERATURES WILL FOLLOW THE FRONT SOUTH...ALONG WITH
SPOTTY SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

HALL

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:15 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron19 min
Sep 15, 4:16 AM MDTWind AdvisorySLC17 hr
Sep 15, 4:18 AM MDTRed Flag WarningSLC22 hr
Sep 15, 10:36 AM MDTSnow AdvisorySLC14 hr
Sep 15, 2:04 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch26 min
Sep 15, 2:50 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne25 min
Sep 15, 3:16 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne44 min
Sep 15, 3:38 PM MDTSevere Thunderstorm WarningSLCDuchesne67 min
Sep 15, 3:49 PM MDTHigh Wind WarningSLC5 hr
Sep 15, 4:50 PM MDTFlash Flood WarningSLCCarbon, Duchesne3 hr
Sep 15, 5:00 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne60 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.